After receiving mivacurium, a short-acting neuromuscular blocking agent used for intubation before surgery, a patient experienced prolonged paralysis and prolonged apnea that required ventilator support. Although this complication is rare, all critical care nurses should be aware of it so they can be competent in managing and providing holistic and comprehensive nursing care to the patient and the patient’s family. Although this complication has been documented in the anesthesia literature, it has received little mention in critical care nursing journals.
Prolonged Paralysis and Apnea After Receiving a Neuromuscular Blocking Agent: What Nurses Should Know
- Views Icon Views
- Share Icon Share
Kathryn S. Jaramillo, Elizabeth Scruth, Eugene Cheng; Prolonged Paralysis and Apnea After Receiving a Neuromuscular Blocking Agent: What Nurses Should Know. Am J Crit Care 1 November 2009; 18 (6): 592–588. doi: https://doi.org/10.4037/ajcc2009572
Download citation file: